Breast Cancer Community
tamoxifen hair loss
About This Community:

This patient support community is for discussions relating to breast cancer, biopsy, genetics, chemotherapy, hormone therapy, lumps, lumpectomy, lymph node dissection, lymphedema, mammograms, mastectomy, radiation therapy, reconstruction, and self exams.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

tamoxifen hair loss

I have been on about 3 different meds for my breast cancer...they have had really bad side effects...this drug is better than the other drugs the only side effect is I am losing my hair and I am losing my nails...I am also very depressed and I do have depression...also so tired...any comments does anyone else have these symptoms  thank you for listening


This discussion is related to tamoxifen and hair loss.
Blank
1119363_tn?1330359040
Barb, What are all the drugs that you've been taking?  Have you talked about the side effects with your doctor and/or nurses?  I got many helpful pointers from them about coping with side effects.

I lost my hair with taxotere and carboplatin, which I ended in March.  I am still taking herceptin, tamoxifen and zometa and it is growing back pretty evenly, though not fast.  I was unbelievably tired during the earlier drugs, but my energy level is about normal now.  

I lost about half my toenails and have to keep my fingernails cut very short bacuase they split and crumble when they get wet.  I bought a box of nitrile gloves on ebay one size bigger than necessary to make it easy on and off and use them when cooking  and cleaning.  This helps protect my nails.  I went to a podiatrist about my toenails because they were growing crooked, thickened and falling off and I couldn't bend to cut them without throwing up and was at my wit's end.  He was very kind and gentle and took care of them until I could take over with them and helped me so much.

When you feel tired and these strange things keep coming on, it is hard to stay positive.  Remember that this will change.  I found that having no hair really didn't bother me after the first month or so.  I got some cool looking "pirate scarves" and wore them most of the time, except when I was singing in church.  Then I wore my wig.  The wig looked really good (different than usual, but good.

Talk to your doctors about your depression to see if it needs treated.  Right now, you need to take care of you.  

I had many side effects from my treatment and still have several lingering problems.  But we are all far stronger than we ever knew.  I look at every day as a new adventure.  Sometimes the adventure is a side trip that I did not want to take.  Sometimes it is an opportunity to meet incredible people.  Find the silver lining to every problem and it will help you look at things in a better light.

Do something every day that makes you smile, even when you're too tired to laugh out loud.  If you have friends asking what they can do to help, tell them to send you an email with a joke, a photo, something that lets you know they're thinking of you and that you can look at when you feel like it.  Before I started chemo, I decided that I would live by this motto: Adapt and/or endure, with laughter.  Sometimes my laughter was a grimace, or only a twitch of the lips, but I got through the ugly part and you will, too.

Thinking of you.  Keep in touch.  We've all been through a lot and will do what we can to help.

Related Discussions
3 Comments
Blank
1119363_tn?1330359040
Barb, What are all the drugs that you've been taking?  Have you talked about the side effects with your doctor and/or nurses?  I got many helpful pointers from them about coping with side effects.

I lost my hair with taxotere and carboplatin, which I ended in March.  I am still taking herceptin, tamoxifen and zometa and it is growing back pretty evenly, though not fast.  I was unbelievably tired during the earlier drugs, but my energy level is about normal now.  

I lost about half my toenails and have to keep my fingernails cut very short bacuase they split and crumble when they get wet.  I bought a box of nitrile gloves on ebay one size bigger than necessary to make it easy on and off and use them when cooking  and cleaning.  This helps protect my nails.  I went to a podiatrist about my toenails because they were growing crooked, thickened and falling off and I couldn't bend to cut them without throwing up and was at my wit's end.  He was very kind and gentle and took care of them until I could take over with them and helped me so much.

When you feel tired and these strange things keep coming on, it is hard to stay positive.  Remember that this will change.  I found that having no hair really didn't bother me after the first month or so.  I got some cool looking "pirate scarves" and wore them most of the time, except when I was singing in church.  Then I wore my wig.  The wig looked really good (different than usual, but good.

Talk to your doctors about your depression to see if it needs treated.  Right now, you need to take care of you.  

I had many side effects from my treatment and still have several lingering problems.  But we are all far stronger than we ever knew.  I look at every day as a new adventure.  Sometimes the adventure is a side trip that I did not want to take.  Sometimes it is an opportunity to meet incredible people.  Find the silver lining to every problem and it will help you look at things in a better light.

Do something every day that makes you smile, even when you're too tired to laugh out loud.  If you have friends asking what they can do to help, tell them to send you an email with a joke, a photo, something that lets you know they're thinking of you and that you can look at when you feel like it.  Before I started chemo, I decided that I would live by this motto: Adapt and/or endure, with laughter.  Sometimes my laughter was a grimace, or only a twitch of the lips, but I got through the ugly part and you will, too.

Thinking of you.  Keep in touch.  We've all been through a lot and will do what we can to help.

Blank
Avatar_f_tn
Thank you for your response..I really appreciate the feedback..I don't feel so alone..I am taking it day by day..as for my previous drugs..I cannot remember the names..but I had horrible joint pain..I was unable to use my hands because of the extreme pain I was having in my wrists.  
I accept the hair loss I'm 62 yrs old who needs hair...I love to cook so not having the wrist pain is a blessing...God Bless You for your concern
Blank
Avatar_f_tn
Hi Barb, I like you because of having bad side effects to the other meds, the doctor put me on Tamoxifen.I too am losing my hair after being on it for 3 months but i am not losing my nails as of yet.How long have you been on it? It has also caused me to be very tired and some depression.The doctor gives me valium to help with the depression.There are some drugs that you can not take for depression while taking tamoxifen but valium is safe.I don't take it very often ,only when i get really bad.They say that losing the hair while on tamoxifen is a rare side effect and not very common but i have heard a lot of women complaining of it.You also need to keep up with your gynecologist while taking tamoxifen as it can cause uterus cancer but those chances are very slim.I am at a high risk due to my past cancer history.Also blood clots so do not sit for very long periods of time in the same position.I am sure your doctor has discussed all this with you and if not you need to ask him and also you can read up on it on the web.Hope i helped you and email me anytime if you just want to talk.sometimes it helps to talk with someone who knows exactly what you are going through as they will more than likely have the same feelings as you about your situation. God bless you Barb, love you Maggiemae1944
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Breast Cancer Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Breast Cancer Answerers
25201_tn?1255584436
Blank
japdip
587083_tn?1327123862
Blank
zouzi